Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 9, 2008Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2008, 2:58 PM MST for Mohave County, Arizona. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2008, 2:58 PM MST (21:58 UTC)
Expired
Jul 9, 2008, 3:45 PM MST
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 124 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:20 PM MSTHAIL 0.75Hualapai Peak, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 342 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
342 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 092158
SVRVEF
AZC015-092245-
/O.NEW.KVEF.SV.W.0004.080709T2158Z-080709T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM MST WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 345 PM MST.

* AT 252 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  HUALAPAI PEAK...OR 16 MILES SOUTHEAST OF KINGMAN...AND WAS MOVING
  SOUTHWEST AT 7 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUALAPAI PEAK AROUND 305 PM MST...

LAT...LON 3478 11389 3499 11410 3516 11384 3503 11368
TIME...MOT...LOC 2158Z 045DEG 6KT 3503 11384

$$

SC
2 follow-up statements
000 
WWUS55 KVEF 092217
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
314 PM PDT WED JUL 9 2008

AZC015-092245-
/O.CON.KVEF.SV.W.0004.000000T0000Z-080709T2245Z/
MOHAVE AZ-
314 PM MST WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MST
FOR SOUTH CENTRAL MOHAVE COUNTY...

AT 310 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
MILES SOUTH OF HUALAPAI PEAK...OR 14 MILES EAST OF YUCCA...MOVING
SOUTHWEST AT 11 MPH.

LAT...LON 3478 11389 3499 11410 3516 11384 3503 11368
TIME...MOT...LOC 2214Z 033DEG 9KT 3491 11391

$$

SC
000 
WWUS55 KVEF 092243
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT WED JUL 9 2008

AZC015-092247-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-080709T2245Z/
MOHAVE AZ-
342 PM MST WED JUL 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 345 PM PDT/345 PM MST/...

A THUNDERSTORM LOCATED 15 MILES TO THE SOUTHWEST OF HUALAPAI PEAK OR 
5 MILES TO THE NORTHEAST OF YUCCA HAS WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE AT 345 PM. 
THIS STORM CONTINUES TO MOVE TO THE SOUTHWEST AT AROUND 10 MPH AND 
WILL REACH YUCCA BETWEEN 400 AND 415 PM. 

LAT...LON 3478 11389 3499 11410 3516 11384 3503 11368
TIME...MOT...LOC 2237Z 047DEG 11KT 3486 11398

$$

SC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:50 AM MST, 5 hours 8 minutes earlier.

Area forecast discussion, Jul 9, 9:50 AM MST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 AM PDT WED JUL 9 2008

.SYNOPSIS...HIGH PRESSURE OVER THE REGION WILL BRING VERY HOT
TEMPERATURES THROUGH THURSDAY. AN EXCESSIVE HEAT WARNING REMAINS IN
EFFECT THIS AFTERNOON FOR AREAS BELOW 4000 FEET. THERE IS A CHANCE
FOR THE FIRST SIGNIFICANT MONSOON MOISTURE PUSH OF THE SEASON LATE
IN THE WEEK...WHICH WOULD BRING INCREASING CHANCES OF SHOWERS AND
THUNDERSTORMS TO THE REGION BEGINNING FRIDAY. FLASH FLOODING COULD
BE A SIGNIFICANT THREAT TO AREAS ALONG AND SOUTHEAST OF INTERSTATE
15 OVER THE WEEKEND.
&&

.UPDATE...CLOUD FIELD OVER WESTERN ZONES STARTING TO ERODE AWAY
LEAVING GENERALLY SUNNY SKIES ACROSS THE REGION. DEWPOINTS WERE IN
THE MID 50S TO LOWER 60S OVER MUCH OF THE SOUTHERN CWA THIS
MORNING...BUT HAVE STARTED TO DROP. EXPECT ISOLATED THUNDERSTORMS TO
DEVELOP ONCE AGAIN THIS AFTERNOON OVER PORTIONS OF MOHAVE AND SAN
BERNARDINO COUNTY. STILL THINKING THAT HIGH TEMPERATURES TODAY WILL
REACH VERY CLOSE TO THE CRITERIA OF THE EXCESSIVE HEAT WARNING WHICH
IS 112 DEGREES AND WILL NOT MAKE ANY CHANGES. MOISTURE IS FORECAST
TO INCREASE THURSDAY WHICH WILL HELP TO LOWER TEMPERATURES SLIGHTLY.
BIGGER MOISTURE SURGE STILL EXPECTED TO OCCUR FRIDAY WITH ISOLATED
TO SCATTERED THUNDERSTORMS OVER MOST OF THE SOUTHERN CWA. NO CHANGES
TO THE CURRENT FORECAST.
&&

.PREVIOUS DISCUSSION...328 AM WED JUL 9...SHORT TERM...SATELLITE
SHOWS SCATTERED MID LEVEL CLOUDS ALONG AND SOUTH OF A LINE FROM
BISHOP TO LAS VEGAS TO THE GRAND CANYON...WITH CLEAR SKIES FARTHER
NORTH. SURFACE OBS SHOW LOW LEVEL MOISTURE POOLED OVER THE LOWER
ELEVATIONS OF SAN BERNARDINO COUNTY...MAINLY ALONG THE COLORADO
RIVER. THIS AREA WAS FAVORED FOR THUNDERSTORM GENERATION
YESTERDAY...AND SHOULD BE AGAIN TODAY AS LIFTED INDICES GO SLIGHTLY
NEGATIVE DURING THE HEAT OF THE DAY. THE HEAT WILL BE ITS OWN
PROBLEM AGAIN TODAY...WITH THE FORECAST HIGH OF 112F AT KLAS EXACTLY
EQUAL TO THE WARNING CRITERION. THUS...EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR TODAY. MOISTURE WILL INCREASE A LITTLE OVER
THE SOUTHEAST ZONES TOMORROW...PUTTING A SLIGHT DAMPER ON THE
HEAT...BUT THE REAL FUN STARTS TOMORROW NIGHT. THE NAM12 DEPICTS A
GENUINE LOW LEVEL SURGE...WITH GUSTY SOUTH WINDS ADVECTING HIGH
DEWPOINTS UP THE COLORADO RIVER VALLEY. THE GFS ALSO SHOWS
SIGNIFICANT MOISTENING...WITH PRECIPITABLE WATER AT NEEDLES RISING
FROM 0.75 INCH AT MIDNIGHT TONIGHT TO 1.50 INCHES AT MIDNIGHT
THURSDAY NIGHT. INCREASED POPS A LITTLE MORE FOR THURSDAY AND
FRIDAY...AND RAISED QPF SIGNIFICANTLY ON FRIDAY WHEN THE DEEPER
MOISTURE SHOULD BE IN PLACE. MODELS GIVE LIFTED INDICES OVER THE
SOUTHERN ZONES FRIDAY AFTERNOON OF -4 TO -7 ALONG WITH PRECIPITABLE
WATER OF OVER AN INCH...SUGGESTING AN ABRUPT TRANSITION FROM HEAT
DANGER TO FLOODING DANGER.

.LONG TERM...SATURDAY THROUGH TUESDAY...THE WEEKEND WILL SEE THE
CONTINUATION OF THE MONSOON SURGE THAT STARTED IN THE SHORT TERM.
MODELS AGREE ON BRINGING SIGNIFICANT MOISTURE AS FAR NORTH AS CLARK
COUNTY WHERE PW VALUES WILL GO OVER 1.5 INCHES. EASTERN SAN
BERNARDINO AND MUCH OF MOHAVE COUNTY WILL SEE THE HIGH MOISTURE
VALUES AS WELL THIS WEEKEND WITH THE VALUES INCREASING THE FURTHER
SOUTH ONE GOES. FORECAST LIFTED INDICES ARE ALSO QUIET LOW AND OTHER
STABILITY MEASURES ARE INDICATIVE OF AN UNSTABLE ENVIRONMENT.
SOUNDING FORECASTS HAVE FAIRLY DEEP MOISTURE PROFILES. WINDS ALOFT
NOT FORECAST TO BE VERY STRONG AND EXPECT THE MAIN HAZARD TO BE
FLOODING UNDER THE STORMS. ONE UNCERTAINTY IS HOW FAR NORTH THE
MOISTURE WILL GO THIS WEEKEND. HAVE INCREASED THE PRECIPITATION
COVERAGE OVER NYE AND ESMERALDA COUNTY BUT KEPT POPS LOW THERE.
MONDAY ONWARDS WILL SEE MOISTURE RETREATING A BIT AS A SOUTHWEST
FLOW STARTS BUT IS STRONGER LATER IN THE WEEK. A DIURNAL PATTERN OF
AFTERNOON CONVECTION WILL OCCUR RECYCLING THE REMNANT MOISTURE UNTIL
IT IS FINALLY ADVECTED OUT OF THE AREA LATER IN THE WEEK.
TEMPERATURE FORECASTS AGAIN ARE A BIT UNSURE THIS WEEKEND AS THERE
IS A BIG SPREAD IN VALUES BEING GIVEN IN ENSEMBLE SPREADS AND
BETWEEN MODELS.
&&

.AVIATION...FOR MCCARRAN...GENERALLY NORTHEAST WINDS THIS
AFTERNOON...WITH GUSTS AROUND 15 KTS POSSIBLE AT TIMES. WINDS SHOULD
THEN GO SOUTHWEST AROUND 4Z THU...BEFORE BECOMING VARIABLE BETWEEN
12Z AND 14Z. ONLY A FEW CUMULUS CLOUDS EXPECTED TODAY. VERY HOT
TEMPERATURES AGAIN TODAY WILL MAKE FOR THERMALS THAT COULD CAUSE A
TURBULENT RIDE IN THE LOWER LEVELS OF THE VALLEY. VERY ISOLATED
THUNDERSTORMS ARE POSSIBLE IN THE PEACH SPRINGS AND DAGGETT
CORRIDORS THIS AFTERNOON AND EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GENERALLY LIGHT WINDS THIS AFTERNOON THROUGH TONIGHT.
SOME CUMULUS CLOUDS AGAIN TODAY AND THERE IS A SLIGHT CHANCE FOR
AFTERNOON THUNDERSTORMS IN SOUTHERN SAN BERNARDINO COUNTY AND IN
MOHAVE COUNTY. VERY WARM AFTERNOON TEMPERATURES WILL CREATE THERMALS
AND LOW LEVEL TURBULENCE FOR THE LOW LEVELS.
&&

.FIRE WEATHER...ISOLATED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN
THIS AFTERNOON AND THURSDAY AFTERNOON OVER PORTIONS OF MOHAVE AND
SAN BERNARDINO COUNTIES. OTHERWISE...HOT AND DRY CONDITIONS WILL
PERSIST THROUGH THURSDAY...WITH PERHAPS A LITTLE BETTER HUMIDITY
RECOVERY ON THURSDAY. MONSOON MOISTURE IS EXPECTED TO RETURN TO
AREAS SOUTHEAST OF INTERSTATE 15 BEGINNING THURSDAY NIGHT...BRINGING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS. THERE IS STILL
SOME UNCERTAINTY IN THE DETAILS...BUT MUCH HIGHER RELATIVE
HUMIDITIES CAN BE EXPECTED WHEN THE DEEPER MOISTURE INVADES.
LIGHTNING PROBABILITIES WILL ALSO INCREASE...WITH MOST OF THE STORMS
EXPECTED TO BE WET...ESPECIALLY THE FARTHER SOUTHEAST YOU GO.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING FROM 11 AM TO 8 PM PDT TODAY FOR
     NVZ016-017-020>022.
AZ...EXCESSIVE HEAT WARNING FROM 11 AM TO 8 PM MST TODAY FOR
     AZZ002-003-036.
CA...EXCESSIVE HEAT WARNING FROM 11 AM TO 8 PM PDT TODAY FOR
     CAZ522>527.
&&

GORELOW/STACHELSKI/MORGAN/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 9, 2:52 AM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
252 AM PDT WED JUL 9 2008

AZZ002-003-036-CAZ522>527-NVZ016-017-020>022-100700-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
252 AM PDT WED JUL 9 2008 /252 AM MST WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY FOR AREAS BELOW 4000
FEET. TAKE PRECAUTIONS TO AVOID HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TEMPERATURES WILL MODERATE SLIGHTLY ON THURSDAY...THEN MONSOON
MOISTURE IS EXPECTED TO INCREASE BEGINNING FRIDAY. THIS WILL BRING
INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS...WITH THE
HIGHEST CHANCES OVER THE WEEKEND. FLASH FLOODING WILL BE A
SIGNIFICANT THREAT...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF
INTERSTATE 15.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION
WILL BE LIKELY OVER THE WEEKEND.

AZZ001-CAZ519>521-NVZ014-015-018-019-100700-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
252 AM PDT WED JUL 9 2008 /252 AM MST WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MONSOON MOISTURE IS EXPECTED TO INCREASE BEGINNING FRIDAY. THIS
WILL BRING INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS...WITH
THE HIGHEST CHANCES OVER THE WEEKEND. FLASH FLOODING WILL BE A
SIGNIFICANT THREAT...ESPECIALLY IN AREAS ALONG AND SOUTHEAST OF
INTERSTATE 15.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THURSDAY...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION
WILL BE POSSIBLE OVER THE WEEKEND.

MORGAN

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:27 PM MSTSevere Thunderstorm WarningVEFMohave33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.